Kentucky, 2008Hail and Damaging Winds in Kentucky, June 26, 2008
June 26, 2008 · NWS JKL · 9 events in 4 counties and zones
A warm, moist, and unstable air mass, combined with daytime heating, allowed for scattered showers and thunderstorms to develop across Eastern Kentucky on June 26th. Some of the storms became severe, with large hail, along with downed trees and power lines reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm, moist, and unstable air mass, combined with daytime heating, allowed for scattered showers and thunderstorms to develop across Eastern Kentucky on June 26th. Some of the storms became severe, with large hail, along with downed trees and power lines reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 26, 1:59 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 26, 1:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT THU JUN 26 2008
.SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...UPDATED
ISOLATED SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER EAST KENTUCKY
IN THE PAST HOUR. INITIAL UPDRAFTS ON THE STRONGER STORMS LOOK
OKAY...HOWEVER A LACK OF ANY REAL LOW OR MID LEVEL FLOW AND MUCH
WEAKER MID LEVEL LAPSE RATES EVIDENT ON THE 18Z LAPS SOUNDING HAVE
KEPT STORMS VERY UNORGANIZED AND VERY SHORT LIVED. AT THIS TIME...DO
NOT EXPECT ANY MORE STORMS TO GO SEVERE AND ANY STRONG CORES THAT
ARE ABLE TO DEVELOP WILL DIMINISH VERY RAPIDLY.
THE MAIN FOCUS FOR THE SHORT TERM WILL DEAL WITH THE STRONG UPPER
LOW THAT WILL IMPACT EAST KENTUCKY OVER THE ENTIRE SHORT TERM
PERIOD. MOISTURE RETURN FLOW HAS SET IN TODAY...ALLOWING TD/S TO
JUMP INTO THE MID AND UPPER 60S. OVER THE NEXT 48 HOURS MORE DEEP
LAYER MOISTURE WILL ARRIVE. THE MOISTURE...COMBINED WITH A SERIES OF
EMBEDDED H5 WAVES IN THE HIGHLY AMPLIFIED TROUGH WILL PROVIDE THE
SETUP FOR GOOD CHANCES OF RAIN THROUGH THE WEEKEND. TIMING OF EACH
INDIVIDUAL WAVE IS DIFFICULT AT THIS POINT...HOWEVER RIGHT NOW IT
LOOKS LIKE FRIDAY AFTERNOON WILL HAVE GOOD CHANCES FOR THUNDERSTORMS
...WITH A GENERAL LULL ON FRIDAY NIGHT. CHANCES PICK UP AGAIN ON MID
MORNING SATURDAY...WITH THE MOST LIKELY PRECIPITATION COMING ON
SATURDAY AFTERNOON AND NIGHT. 12Z GUIDANCE VALUES FOR POPS HAVE
ADDED CONFIDENCE TO THE FORECAST.
THE LATEST FORECAST SOUNDINGS ARE NOT AS IMPRESSIVE WITH OVERALL
DEEP MOISTURE IN THE COLUMN ON SATURDAY...HOWEVER PWAT VALUES OF
AROUND 1.75 INCHES WILL STILL ALLOW FOR EFFICIENT RAINFALL
PRODUCERS AND A SIZABLE AMOUNT OF RAINFALL SHOULD STILL FALL. AT
THIS TIME...WILL BACK OFF A LITTLE ON THE CONCERN FOR PROBLEMS WITH
FLASH FLOODING...HOWEVER CANNOT RULE OUT SOME LOCALIZED FLOODING
PROBLEMS...ESPECIALLY IF TRAINING OF CELLS OCCUR AND THE SAME AREAS
ARE HIT BY MANY THUNDERSTORMS. THE STORM PREDICTION CENTER STILL
HAS ALL OF EASTERN KENTUCKY IN A DAY 3 SLIGHT RISK. SHEAR PROFILES
LOOK TO BE PRETTY UNIDIRECTIONAL...WITH SPEED SHEAR MARGINAL.
HOWEVER...WITH STRONG FORCING FOR ASCENT AND PLENTY OF INSTABILITY
...A SEVERE THREAT SURELY SEEMS POSSIBLE. WILL CONTINUE TO MONITOR
THE SITUATION AND MENTION THREATS IN THE HWO.
AS FAR AS TEMPERATURES GO...DID NOT HAVE TO MAKE MANY CHANGES AS
EVERYTHING LOOKS ON TRACK. LATEST GUIDANCE VALUES...ALONG WITH HPC
SUPPORT SEEM TO AGREE WITH TEMPERATURES PRETTY WELL. AFTERNOON
PACKAGE WILL BE OUT SHORTLY.
.LONG TERM.../SUNDAY THROUGH THURSDAY/...UPDATED
ENSEMBLES AND OPERATIONAL RUNS SREF/GFS/ECMWF/CANADIAN/NOGAPS AGREE
FAIRLY WELL REGARDING THE UNUSUALLY HIGH AMPLITUDE (FOR JULY) AND
POSITION OF SHORTWAVE TROUGH SWEEPING THROUGH EASTERN U.S. LATE
THIS WEEKEND AND THEN BUILDING THE RIDGE AGAIN. HPC GUIDANCE WAS
CONSISTENT WITH THIS IDEA AND HELD ON TO IT. MODELS HAVE BEEN
SLOWING PROGRESSION OF THAT SHORTWAVE DOWN AND WE MAY BE HOLDING
ONTO AND/OR EXTENDING RAIN CHANCES SUN/MON (MEX SHOWS CATEGORICAL
POPS ON SUN). BY WED THE PATTERN LOOKS SIMILAR TO CURRENT CONDITIONS
AND A RETURN TO HOT/HUMID IS LIKELY BY THEN.
&&
.AVIATION.../18Z TO 18Z/
ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE AREA AND EXPECT THESE
TO CONTINUE INTO EARLY EVENING BUT SHOULD NOT INCREASE COVERAGE MUCH.
WILL UPDATE TAFS THIS AFTERNOON ONLY IF A CLUSTER OF STORMS
APPROACHES. BELIEVE VCTS WILL SUFFICE. OTHERWISE THINK THERE IS
ENOUGH RIDGE REMAINING ONCE THE HEATING IS LOST TO KEEP THUNDER
FROM APPROACHING WITH THE SHORTWAVE FROM IL LATE TONIGHT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SCHOETTMER
LONG TERM...GV
AVIATION...GV
Hazardous weather outlook, Jun 26, 2:59 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT THU JUN 26 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
359 PM EDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THE MAIN THREATS
WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH MONDAY...WITH THE BEST
CHANCE OCCURRING FROM SATURDAY AFTERNOON INTO SATURDAY NIGHT AS A
COLD FRONT CROSSES THE AREA. SOME OF THE STORMS ON SATURDAY AFTERNOON
AND SATURDAY NIGHT COULD BE STRONG...CONTAINING GUSTY WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.
ANY THUNDERSTORMS THAT DEVELOP SATURDAY AFTERNOON AND NIGHT COULD
CONTAIN VERY HEAVY RAINFALL...POSSIBLY LEADING TO ISOLATED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY.
GEOGERIAN/SCHOETTMER
In the hours before
Special weather statement, Jun 26, 2:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT THU JUN 26 2008
KYZ044-262015-
FLEMING-
346 PM EDT THU JUN 26 2008
...A STRONG THUNDERSTORM TO AFFECT NORTHERN FLEMING COUNTY THROUGH
415 PM EDT THURSDAY AFTERNOON...
AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FLEMINGSBURG...MOVING EAST AT 26 MPH.
THIS STORM WILL BE NEAR MOUNT CARMEL AROUND 355 PM EDT...FOXPORT
AROUND 400 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO
ONE HALF INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Hail, Harlan
- When
- June 26, 3:00 PM EST to 3:05 PM EST
- Where
- Harlan County, Wallins Creek
- Measured
- 0.75 in hail
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -83.420
Several tree limbs the size of a persons wrist were blown down by thunderstorm wind gusts.
Thunderstorm Wind, Leslie
- When
- June 26, 3:15 PM EST to 3:20 PM EST
- Where
- Leslie County, 4 mi NW of Hyden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- COOP Observer
- Coordinates
- 37.211, -83.421
A one foot diameter tree was blown down and onto a house. A 2 foot diameter tree was blown down and across Osborne Fork Road. Nickel size hail also occurred at this location.
Thunderstorm Wind, Letcher
- When
- June 26, 4:18 PM EST to 4:23 PM EST
- Where
- Letcher County, 1 mi N of Whitesburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 37.135, -82.820
A tree was blown down on Highway 15. Numerous large limbs were also blown down.
Thunderstorm Wind, Pike
- When
- June 26, 4:50 PM EST to 4:55 PM EST
- Where
- Pike County, 1 mi S of Virgie
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -82.580
Numerous trees were blown down by thunderstorm wind gusts.
Thunderstorm Wind, Pike
- When
- June 26, 4:50 PM EST to 4:55 PM EST
- Where
- Pike County, 1 mi S of Ashcamp
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.255, -82.430
Several trees were blown down onto Highway 197, blocking the roadway.
Thunderstorm Wind, Pike
- When
- June 26, 4:57 PM EST to 5:02 PM EST
- Where
- Pike County, 1 mi E of Shelbiana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.430, -82.482
A power line was taken down by thunderstorm wind gusts on Highway 460 at the junction of Highway 1460.
Thunderstorm Wind, Pike
- When
- June 26, 5:00 PM EST to 5:05 PM EST
- Where
- Pike County, 2 mi S of Jonancy
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.291, -82.600
Powerlines were blown down by thunderstorm wind gusts and were on fire on Highway 610.
Thunderstorm Wind, Pike
- When
- June 26, 5:08 PM EST to 5:13 PM EST
- Where
- Pike County, 4 mi NW of Ashcamp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.311, -82.481
A tree was blown down and across Highway 195 at Edgewater.
Thunderstorm Wind, Pike
- When
- June 26, 5:16 PM EST to 5:21 PM EST
- Where
- Pike County, Pikeville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -82.520
A powerline was blown onto a mobile home on South River Road at Clevinger Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108935, 108936, 108937, 108940, 108941, 108942, 108943, 108944, 108945.